Hail, Lancaster
- When
- September 18, 5:50 PM CST
- Where
- Lancaster County, 2.14 mi NNE of Cheneys
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.760, -96.590
A cold front moved southeast across eastern Nebraska and western Iowa during the evening of September 18th. An isolated severe thunderstorm produced hail up to golf ball size across Lancaster and Cass Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front moved southeast across eastern Nebraska and western Iowa during the evening of September 18th. An isolated severe thunderstorm produced hail up to golf ball size across Lancaster and Cass Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 5:33 PM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
633 PM CDT Wed Sep 18 2019
.SHORT TERM...(Tonight through Saturday)
Issued at 340 PM CDT Wed Sep 18 2019
Forecast concerns in the short term will be to assess the flood
potential each day with multiple rounds of thunderstorms possible
into next week.
The mid tropospheric pattern has a shortwave that moved through
the upper midwest and brought a cold front into the area. The
storms overnight were more widespread up toward SUX, however did
fill in southwestward as expected toward Omaha into western Iowa.
The front has pushed to south of TQE/FET/JYR. In the warm sector,
surface winds are from the south at 8 to 18 mph with some
stronger gusts. Temperatures were the 80s to lower 90s. There is
quite a bit of variability due to the lingering cloud cover and
precipitation. North of the cold front...temperatures have dropped
back into the 70s with dewpoints in the 50s.
Visible satellite and radar show an uptick in the post-frontal
thunderstorm development from Boone toward Sioux City with cumulus
along the front and some lingering showers moving out of southwest
iowa.
Tonight, the front will remain in place or may sag slightly south
with the storms as the shortwave over Wyoming and a weak ripple
farther northeast lift north and east. Several ingredients are in
place with the high precipitable water values of 1.5 to 2 inches,
pooling of moisture along and ahead of the h85 front and
continued warm air advection in the steep lapse rate environment.
The negatives are that the upper level divergence is more subtle
locally and better to the east and the low level jet is mostly 25
to 30kts and thus more subtle.
Over the last two weeks, about 70 percent of the area has seen
normal to below normal rainfall, however there are about a dozen of
our counties that have parts of their counties that have had 2 to 5
inches of above normal rainfall during that period. We currently
have flood warnings for minor to moderate flooding from Decatur
to Rulo. A flood watch has been issued to heighten awareness of
related to thunderstorm development/potential locally heavy rain
and increased flood risk should heavy rain develop with ongoing
flooding, crops are mature will lead to more runoff, impacts due
to local levee failures and flood gates being closed etc.
Some warm air advection lingers into Thursday afternoon and the
surface front begins to wash out/lift north Thursday night. The
low level jet strengthens across central Nebraska. At this time we
do not have storms mentioned, however should there be a little
more forcing, could see some isolate storms develop.
The large trough over MT/WY results in broad synoptic lift with
thunderstorms returning to the forecast Friday . Storms become
likely Friday night in northeast Nebraska and parts of western
Iowa into Saturday morning. Will need to further assess severe
potential. The cold front sweeps east Saturday.
Above normal highs in the 70s and 80s through Saturday.
.LONG TERM...(Saturday night through Wednesday)
Issued at 340 PM CDT Wed Sep 18 2019
The cold front may stall over parts of the southern forecast area
Saturday night with thunderstorms lingering. There is not good
agreement for Monday night into Tuesday/Wednesday as the GFS has a
much stronger/wetter/more phased evolution of the closed low in
the southwest U.S.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 607 PM CDT Wed Sep 18 2019
Isolated TSRAs have developed over southeast NE over the last hour
within extremely unstable environment. Thus KOMA/KLNK will be at
risk to see a few storms over the next couple hours. Increasing
TSRA activity is expected again later tonight just north of a
stalled surface boundary extending from w-central IA into eastern
NE. Most intense storms though are expect to move southward from
KSUX down the MO river vly after midnight. Given track of
anticipated storms, confidence is higher to include TEMPO groups
at KOFK and KOMA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Thursday afternoon for NEZ034-045-052-053-
067-068.
IA...Flood Watch through Thursday afternoon for IAZ043-055-056-069-
079-080-090.
&&
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DEEHazardous Weather Outlook National Weather Service Omaha/Valley NE 550 PM CDT Wed Sep 18 2019 IAZ091-NEZ011-012-015>018-030>033-042>044-050-051-065-066-078- 088>093-191300- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Platte-Colfax-Dodge-Butler-Saunders-Seward- Lancaster-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 550 PM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday Minor to locally moderate flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Decatur southward past Rulo. Isolated to scattered thunderstorms are possible tonight and Thursday. Some storms may produce large hail through early evening. Lightning, brief downpours of heavy rain and some gusty winds are possible with storms. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday River levels along the Missouri River will continue to rise from Blair southward past Rulo. A crest is expected in Blair sometime Thursday, while Rulo will not crest until Sunday. Flooding is expected to remain in the minor to moderate range. Road closures are possible along Interstate 29 in Pottawattamie County, with a lesser risk of impacts to Interstate 680. Additional rainfall late this week into the weekend may have impacts on the river level forecasts and the timing of crests. Anyone with travel plans along Interstate 29 or interests along the Missouri River should monitor the forecast closely this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on an isolated bases through early this evening. IAZ043-055-056-069-079-080-090-NEZ034-045-052-053-067-068-191300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Burt-Washington-Douglas-Sarpy-Cass-Otoe- 550 PM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday A flood watch is in effect until Thursday morning. Minor to locally moderate flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Decatur southward past Rulo. Thunderstorms are expected tonight and Thursday. Some storms may produce large hail through early evening. Lightning, downpours of heavy rain and some gusty winds are the main hazards. Rainfall rates of 1 to 2 inches per hour are possible with the stronger storms. Due to recent rains and with flooding ongoing, additional flooding/flash flooding could develop. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday River levels along the Missouri River will continue to rise from Blair southward past Rulo. A crest is expected in Blair sometime Thursday, while Rulo will not crest until Sunday. Flooding is expected to remain in the minor to moderate range. Road closures are possible along Interstate 29 in Pottawattamie County, with a lesser risk of impacts to Interstate 680. Additional rainfall late this week into the weekend may have impacts on the river level forecasts and the timing of crests. Anyone with travel plans along Interstate 29 or interests along the Missouri River should monitor the forecast closely this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on an isolated basis through early evening. Heavy rainfall reports are appreciated. Zapotocny
Special Weather Statement National Weather Service Omaha/Valley Nebraska 542 PM CDT Wed Sep 18 2019 NEZ066-068-089-090-182315- Otoe NE-Gage NE-Lancaster NE-Johnson NE- 542 PM CDT Wed Sep 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANCASTER... NORTHWESTERN JOHNSON...SOUTHWESTERN OTOE AND NORTHEASTERN GAGE COUNTIES UNTIL 615 PM CDT... At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near Firth, or 16 miles northeast of Beatrice, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bennet, Firth, Sterling, Panama, Douglas, Adams, Burr and Wagon Train State Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Omaha. && LAT...LON 4035 9655 4047 9673 4072 9652 4054 9625 TIME...MOT...LOC 2242Z 221DEG 14KT 4047 9658 DEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 PM CDT WED SEP 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 ESE FIRTH 40.53N 96.58W
09/18/2019 M1.25 INCH LANCASTER NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL RANGING FROM
QUARTER TO HALF DOLLAR SIZE AND 52 MPH
WINDS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
611 PM CDT WED SEP 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 3 SE HICKMAN 40.60N 96.59W
09/18/2019 E1.00 INCH LANCASTER NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Special Weather Statement
National Weather Service Omaha/Valley Nebraska
636 PM CDT Wed Sep 18 2019
NEZ066>068-190000-
Cass NE-Otoe NE-Lancaster NE-
636 PM CDT Wed Sep 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANCASTER...
NORTHWESTERN OTOE AND SOUTHWESTERN CASS COUNTIES UNTIL 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Elmwood, or 13 miles east of Lincoln, moving north at
25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eastern Lincoln, Weeping Water, Bennet, Elmwood, Greenwood, Palmyra,
Unadilla, Panama, Murdock, Douglas, Eagle, Roca, Alvo and Wagon Train
State Recreation Area.
This includes Interstate 80 in Nebraska between mile markers 412 and
423.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4066 9668 4102 9644 4102 9636 4084 9608
4056 9643
TIME...MOT...LOC 2336Z 200DEG 23KT 4081 9643
ZAPOTOCNYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
637 PM CDT WED SEP 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL CORTLAND 40.51N 96.71W
09/18/2019 M0.70 INCH GAGE NE PUBLIC
&&Special Weather Statement National Weather Service Omaha/Valley Nebraska 645 PM CDT Wed Sep 18 2019 NEZ066>068-190015- Cass NE-Otoe NE-Lancaster NE- 645 PM CDT Wed Sep 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANCASTER... NORTHWESTERN OTOE AND SOUTHWESTERN CASS COUNTIES UNTIL 715 PM CDT... At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near Bennet, or 10 miles southeast of Lincoln, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southeastern Lincoln, Hickman, Bennet, Palmyra, Panama, Eagle, Roca, Alvo and Wagon Train State Recreation Area. This includes Interstate 80 in Nebraska between mile markers 414 and 415. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Omaha. && LAT...LON 4057 9655 4070 9672 4095 9646 4076 9621 TIME...MOT...LOC 2344Z 224DEG 18KT 4069 9657 DEE
The Omaha radar (KOAX), 65 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
5 hail. Local standard time, as filed.
Social media had reports of nickel to quarter size hail near Old Cheney Road and South 84th Street in Lincoln.
Quarter sized hail lasted for about 10 minutes near Holdrege Street and South 134th Street east of Lincoln.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857479, 857480, 857481, 857482, 857483.